Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.

REMERON / REMERON RD (mirtazapine) - Abnormal Heart Rhythm - For Health Professionals

Starting date:
March 28, 2014
Posting date:
March 28, 2014
Type of communication:
Dear Healthcare Professional Letter
Subcategory:
Drugs
Source of recall:
Health Canada
Issue:
Important Safety Information
Audience:
Healthcare Professionals
Identification number:
RA-38709

This is duplicated text of a letter from Merck Canada Inc. Contact the company for a copy of any references, attachments or enclosures.

Notice about Health Canada advisories

Health Canada Endorsed Important Safety Information on REMERON / REMERON RD (mirtazapine)

March 28, 2014

Dear Health Care Professional:

Subject: Association of REMERON® / REMERON RD® (mirtazapine) with QT Prolongation/Torsades de Pointes

Merck Canada Inc., in consultation with Health Canada, would like to inform you of new warnings for REMERON® and REMERON RD® (mirtazapine) regarding post marketing cases of QT prolongation and torsades de pointes reported with the use of mirtazapine. REMERON® / REMERON RD® is indicated for the symptomatic relief of depressive illness.Footnote 1, Footnote 2

  • QT prolongation and torsades de pointes have been reported with the use of REMERON® / REMERON RD® (mirtazapine).Footnote 3 Most cases occurred in association with drug overdose or in patients with other risk factors for QT prolongation, including concomitant use of QT prolonging medications.Footnote 4, Footnote 5
  • The Product Monograph has been updated to include this information and to advise caution in patients with risk factors such as known cardiovascular disease, family history of QT prolongation and concomitant use of QT prolonging medications.
  • Monitoring of vital signs and cardiac rhythm should be undertaken in the management of mirtazapine overdose.Footnote 6

Serious outcomes including torsades de pointes and death have been reported with mirtazapine overdose.

Patients with torsades de pointes may present with dizziness, palpitations, syncope, or seizures. If sustained, torsades de pointes can progress to ventricular fibrillation and sudden cardiac death.Footnote 6

For complete prescribing information and conditions of use, please refer to the Product Monographs for REMERON® and REMERON RD®, which are available on the Merck Canada Web site.

Managing marketed health product-related adverse reactions depends on health care professionals and consumers reporting them. Reporting rates determined on the basis of spontaneously reported post-marketing adverse reactions are generally presumed to underestimate the risks associated with health product treatments. Any case of serious QT Prolongation/torsades de pointes or other serious or unexpected adverse reactions in patients receiving REMERON® / REMERON RD® should be reported to Merck Canada Inc. or Health Canada.

Merck Canada Inc., Pharmacovigilance
16750 Trans-Canada Hwy.
Kirkland, Québec H9H 4M7
Fax: 1-800-369-3090

To correct your mailing address or fax number, contact Merck Canada Inc.

You can report any suspected adverse reactions associated with the use of health products to Health Canada by:

  • Calling toll-free at 1-866-234-2345; or

For other health product inquiries related to this communication, please contact Health Canada at:
Marketed Health Products Directorate
E-mail: mhpd_dpsc.public@hc-sc.gc.ca
Telephone: 613-954-6522
Fax: 613-952-7738

If you have any questions regarding this important information or for any medical inquiries, please call the Merck Canada Medical Information Department at 514-428-8600 or 1-800-567-2594, or Health Canada at the number listed above.

Sincerely,

original signed by

Mauricio Ede, M.D.
Executive Director, Medical Affairs

®Registered trademark of Merck Sharp & Dehme B.V. Used under license.

References:

Footnote 1

REMERON® (mirtazapine) Product Monograph, January 15, 2014

Return to footnote 1 referrer

Footnote 2

REMERON RD® (mirtazapine) Product Monograph, January 15, 2014

Return to footnote 2 referrer

Footnote 3

Leonard CE, Bilker WB, Newcomb C, Kimmel SE, Hennessy S. Antidepressants and the risk of sudden cardiac death and ventricular arrhythmia. Pharmacoepidemiol Drug Saf 2011; 20:903-13.

Return to footnote 3 referrer

Footnote 4

Sala M, Coppa F, Cappucciati C, Brambilla P, d'Allio G, Caverzasi E, Barale F, De Ferrari GM. Antidepressants: their effects on cardiac channels, QT prolongation and Torsade de Pointes. Curr Opin Investig Drugs. 2006 Mar; 7(3):256-63. Review

Return to footnote 4 referrer

Footnote 5

Waring WS, Graham A, Gray J, Wilson AD, Howell C, Bateman DN. Evaluation of a QT nomogram for risk assessment after antidepressant overdose. Brit J Clin Pharma 2010; 70(6):881-5.

Return to footnote 5 referrer

Footnote 6

Wenzel-Seifert K, Wittmann M, Haen E: QTc prolongation by psychotropic drugs and the risk of torsade de pointes. Dtsch Arztebl Int 2011; 108(41): 687-93. DOI: 10.3238/ arztebl.2011.0687

Return to the first reference of footnote 6 referrer